Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Grand Rapids, MI

August 12, 20235 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 12, 2023, 7:07 AM EDT for 5 counties in Michigan. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 7:07 AM EDT (11:07 UTC)
Expired
Aug 12, 2023, 2:00 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

032 
WHUS43 KGRR 121107
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
707 AM EDT Sat Aug 12 2023

MIZ037-043-121600-
/O.NEW.KGRR.BH.S.0015.230812T1107Z-230812T1600Z/
Mason-Oceana-
707 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until noon EDT today.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 3 to 5 feet will lead to hazardous
  swim conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
1 follow-up statement
660 
WHUS43 KGRR 121126
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
726 AM EDT Sat Aug 12 2023

MIZ050-056-064-121800-
/O.EXB.KGRR.BH.S.0015.000000T0000Z-230812T1800Z/
Muskegon-Ottawa-Allegan-
726 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa and Allegan counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves will build to 3 to 5 feet this
  morning leading to the hazardous conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-121800-
/O.EXT.KGRR.BH.S.0015.000000T0000Z-230812T1800Z/
Mason-Oceana-
726 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 3 to 5 feet will lead to hazardous
  swim conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 3:46 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 3:46 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
346 AM EDT Sat Aug 12 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(Today through Sunday)
Issued at 309 AM EDT Sat Aug 12 2023

- Potential for a few lingering/reforming RW/TRW this am

Some instability will persist to start the day over southern
zones. MU CAPE values of 500-1000 J/kg are seen on the latest
HRRR. That model is showing scattered convection developing prior
to the front slipping south of the CWA this morning, mainly south
of I-96. We will feature low POPs in that region to start the day,
but the afternoon looks dry as dewpoints drop off and the
atmosphere stabilizes.

- Dissipating Evening RW crossing Lake MI

This evening several models were trying to show some showers
crossing Lake MI and possibly reaching western zones. Overall this
risk looks too limited to add precipitation to the forecast.
Scattered to broken clouds could move in though. We did bump up
the cloud cover a few tenths, and will need to monitor trends.

.LONG TERM...(Sunday night through Friday)
Issued at 309 AM EDT Sat Aug 12 2023

- Risk for excessive rain Monday into Monday night

A potent mid level wave digs into the Great Lakes Region during
this time. This system draws up abundant moisture from the
south with PWAT values expected to top 1.75 inches. Forecast
soundings show deep moisture. There could even be some added
moisture from the Great Lakes with water temps topping 70 degrees
in many locations and cooler air advects in. Low level convergence
persists Monday into Monday night was the surface wave tracks
through which will help to produce a long duration and widespread
rain event. Ensemble qpf totals are on the rise with an upward
trend in the amounts. Its looking likely that much of the area
will see at least an inch with a swath of 2 inches probable
somewhere in the CWA. These kind of basin average values are
expected to lead to stronger rises on the rivers. We will continue
to feature high potential for rain in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 136 AM EDT Sat Aug 12 2023

The convection has been steadily weakening at this time but a wind
shift was noted around KMKG down toward KBIV. This will weaken as
it moves inland but it could still reach the inland sites over the
next hour or two. The best instability is down toward KAZO and
KBTL so a few storms could still develop in that general region.
KLAN could see some lightning in that vicinity at the start of the
period with a cell tracking through there. Toward daybreak the
activity should be south and east of the TAF sites with VFR clouds
persisting during the day.

&&

.MARINE...
Issued at 309 AM EDT Sat Aug 12 2023

Waves may rise into the moderate risk for swimmers today as cool
and dry air advection arrive. Higher confidence on impacts to
mariners and swimmers is expected for later Monday into Tuesday as
a deeper wave of low pressure tracks through. An offshore
component to the wind may limit the wave heights initially Monday
but that changes Monday night as the winds shift as the storm
system pulls off to the east.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Aug 12, 5:44 AM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
544 AM EDT Sat Aug 12 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
544 AM EDT Sat Aug 12 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm will be possible mainly early this
morning.  Severe weather is not forecast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An increased risk for excessive rain exists to Monday into Monday
night.  In addition a few thunderstorms will be possible then.

Thunderstorms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
544 AM EDT Sat Aug 12 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists for much of the lakeshore to start the
day today.

An isolated thunderstorm is possible this morning. Cloud to water
lightning strikes are the main risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Conditions will likely turn hazardous for swimmers and small craft
Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 12, 1:52 AM EDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
152 AM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Tstm Wnd Gst     Macatawa                42.77N 86.20W
08/12/2023  M45 MPH          Ottawa             MI   Buoy

            Buoy station HLNM4 Holland Harbor.

0110 AM     Tstm Wnd Gst     4 W Port Sheldon        42.90N 86.27W
08/12/2023  M45 MPH          LMZ846             MI   Mesonet

            Mesonet station 45029 Port Sheldon Buoy.

0130 AM     Tstm Wnd Gst     1 ENE Douglas           42.65N 86.19W
08/12/2023  M43 MPH          Allegan            MI   Mesonet

            Mesonet station MC148 I-196 Mile Marker
            38.1.

0142 AM     Tstm Wnd Gst     2 SSW Holland           42.75N 86.12W
08/12/2023  M36 MPH          Allegan            MI   Mesonet

            Mesonet station MC097 US-31 Mile Marker 47.0
            Holland.

1100 PM     Tstm Wnd Gst     1 SW Weare              43.74N 86.36W
08/11/2023  M35 MPH          Oceana             MI   Mesonet

            Mesonet station MIHRT 1.2 SW Weare (MAWN).

0129 AM     Tstm Wnd Gst     2 SW Pullman            42.46N 86.11W
08/12/2023  M35 MPH          Allegan            MI   Mesonet

            Mesonet station FW1266 HOLLAND.

&&
Local storm report, Aug 12, 1:54 AM EDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
154 AM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
08/12/2023  M46 MPH          LMZ845             MI   Mesonet

            Mesonet station XSTK Saugatuck Pier.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:14 PM EDTSpecial Weather StatementGRROceana61 min
Aug 11, 10:30 PM EDTSevere Thunderstorm WarningGRROceana45 min
Aug 12, 12:38 AM EDTSpecial Marine WarningGRR40 min
Aug 12, 7:06 AM EDTSmall Craft AdvisoryGRR7 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.